Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 81, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 5:26 AM CDT for Elk County, Wilson County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 5:26 AM CDT (10:26 UTC)
- Expired
- May 19, 2018, 6:01 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Elk County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:29 AM CDT | HAIL 1 | Longton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
181
WUUS53 KICT 191026
SVRICT
KSC049-205-191130-
/O.NEW.KICT.SV.W.0081.180519T1026Z-180519T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
526 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Elk County in southeastern Kansas...
Wilson County in southeastern Kansas...
* Until 630 AM CDT
* At 525 AM CDT, a severe thunderstorm was located over Longton, or
12 miles east of Howard, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Neodesha, Fredonia, Altoona, Longton, Buffalo, Elk Falls, Benedict,
New Albany, Coyville and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3760 9612 3760 9596 3773 9596 3773 9553
3738 9553 3739 9597 3730 9597 3730 9624
TIME...MOT...LOC 1025Z 226DEG 35KT 3740 9604
HAIL...1.00IN
WIND...<50MPH
$$
KLEINSASSER1 follow-up statement
895
WWUS53 KICT 191101
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
601 AM CDT SAT MAY 19 2018
KSC049-205-191111-
/O.CAN.KICT.SV.W.0081.000000T0000Z-180519T1130Z/
Elk KS-Wilson KS-
601 AM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND WILSON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3760 9612 3760 9596 3773 9596 3773 9553
3738 9553 3739 9597 3730 9597 3730 9624
TIME...MOT...LOC 1100Z 226DEG 35KT 3765 9572
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:23 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 19, 3:23 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 323 AM CDT Sat May 19 2018 .SHORT TERM...(Today through Monday night) Issued at 313 AM CDT Sat May 19 2018 A mid/upper trough over the Central Great Basin area is progged to shear eastward while another shortwave trough over the Ohio Valley area lifts north and east allowing the mid/upper ridge axis to shift east of the area. At the surface, a cold front is progged to move south across the Central Plains states today. This front will provide a focus for deep moist convection during the late afternoon with higher probabilities during the evening hours. We may see an attempt along a dryline this afternoon along and east of the Turnpike, but confidence in this scenario remains fairly low. Ongoing convection during the predawn hours today will likely linger into the morning hours across portions of the area with continued low level moisture transport into a weakly capped airmass. As we move into the afternoon hours, the RAP and to a lessor degree the NAM and GFS indicate veered low level flow with marginal moisture progged in the boundary layer. Although the deep layer shear improves compared to the previous day, the wind profiles are progged to be more unidirectional with some indication of backing in the H7-H5 layer. This should support a more linear mode along the frontal boundary during the evening and overnight hours where large hail, damaging winds and heavy rain will be the primary threats. The better tornado threat appears to remain north and east of our forecast area where the low level flow will have a better chance of being backed on the eastern periphery of the sfc low, but it will be hard to rule out a brief tornado or two during the early stages of development or along the dryline if cells can remain more discrete. Storms may linger into the overnight hours as the effective front eventually is driven south and east of the area. Sun-Mon...Maintained low pops early Sunday, but the focus should be south and east of the area where better chances for showers and storms will remain. Temperatures are expected to be closer to climate normals with values ranging from the low 70s across central KS to near 80 in the southeast corner of the state. Shortwave ridging will emerge from the Rockies early in the week as we remain in a stable post-frontal regime. Rising temperatures are anticipated with above normal temperature quickly returning on Mon. .LONG TERM...(Tuesday through Friday) Issued at 313 AM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and storms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1209 AM CDT Sat May 19 2018 Combo of moisture transport and favorable upper support will keep precipitation going for several more hours. Still indications for MVFR ceilings in central KS tomorrow morning. Forecast in the afternoon and evening is extremely challenging. Some indication that precipitation could linger well into the day east of I-35, preventing/limiting convection with front. Or it may be capped. Some models develop extensive convection ahead of the front in the afternoon. Precipitation should develop along front eventually, but is unclear whether KGBD/KHUT or even KICT would get that convection. As a result, will include VCTS at KHUT/KICT but keep KSLN/KGBD out for now. MVFR are clouds anticipated in the wake of the the front. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 58 76 58 / 30 60 20 10 Hutchinson 85 55 74 54 / 20 60 10 10 Newton 88 56 74 55 / 30 60 20 10 ElDorado 88 58 76 57 / 30 60 20 10 Winfield-KWLD 90 58 77 59 / 20 60 20 10 Russell 75 51 70 51 / 20 20 10 10 Great Bend 78 52 71 52 / 20 20 10 10 Salina 82 56 71 53 / 40 50 20 10 McPherson 84 54 72 53 / 30 60 20 10 Coffeyville 90 64 81 61 / 30 60 10 10 Chanute 89 63 80 59 / 30 60 20 10 Iola 88 63 79 58 / 30 60 20 10 Parsons-KPPF 89 64 81 60 / 30 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, May 19, 4:13 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 413 AM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 413 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will impact much of the area early during the morning hours. A few strong storms with gusty winds and pea sized hail will be possible before the activity diminishes toward mid day. Severe storms may develop late this afternoon with better chances this evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds of 60 to 70 mph, golfball sized hail and even a tornado will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across much of south central Kansas and the Flint hills area. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 3:28 AM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Wichita KS 328 AM CDT SAT MAY 19 2018 KSZ092-093-190900- Cowley KS-Sumner KS- 328 AM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Cowley County in south central Kansas... East central Sumner County in south central Kansas... * Until 400 AM CDT * At 325 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southwest of Winfield... moving northeast at 40 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Rock, Cambridge, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3719 9724 3748 9700 3732 9660 3704 9716 TIME...MOT...LOC 0827Z 230DEG 33KT 3720 9707 KLEINSASSER
Local storm report, May 19, 3:42 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM HAIL 1 SW WINFIELD 37.26N 96.98W
05/19/2018 E0.75 INCH COWLEY KS EMERGENCY MNGR
&&
ADKSpecial weather statement, May 19, 4:15 AM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Wichita KS 415 AM CDT SAT MAY 19 2018 KSZ093-190945- Cowley KS- 415 AM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Cowley County in south central Kansas... * Until 445 AM CDT * At 413 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Winfield...moving northeast at 40 mph. hail up to the size of dimes...and wind gusts up to 40 mph will be possible with this storm. * Locations impacted include... Winfield, Burden, Atlanta and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3715 9698 3728 9714 3748 9695 3748 9653 TIME...MOT...LOC 0915Z 225DEG 35KT 3727 9699 KLEINSASSER
Special weather statement, May 19, 4:16 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 AM CDT SAT MAY 19 2018
KSZ098-099-190945-
Montgomery KS-Chautauqua KS-
416 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Montgomery County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 445 AM CDT
* At 413 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Peru, or 6 miles east of
Sedan...moving northeast at 40 mph.
hail up to the size of dimes...and wind gusts up to 40 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Elk City, Peru, Chautauqua, Havana, Niotaze, Hale and Elk
City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3704 9630 3730 9617 3730 9576 3700 9597
3700 9603
TIME...MOT...LOC 0916Z 225DEG 35KT 3712 9607
KLEINSASSERSpecial weather statement, May 19, 4:37 AM CDT, 49 minutes before
Special Weather Statement National Weather Service Wichita KS 437 AM CDT SAT MAY 19 2018 KSZ093-191000- Cowley KS- 437 AM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Cowley County in south central Kansas... * Until 500 AM CDT * At 433 AM CDT...National Weather Service meteorologists were tracking a handful of strong thunderstorms across eastern Cowley county...moving northeast at 40 mph. Dime size hail and wind gusts up to 50 mph are possible. * Locations impacted include... Burden, Dexter, Atlanta, Cambridge, Maple City and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9690 3748 9691 3748 9653 3700 9653 TIME...MOT...LOC 0936Z 224DEG 45KT 3723 9666 KLEINSASSER
Special weather statement, May 19, 5:00 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 AM CDT SAT MAY 19 2018
KSZ070-093>095-098-099-191030-
Montgomery KS-Wilson KS-Cowley KS-Greenwood KS-Chautauqua KS-Elk KS-
500 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
Northern Chautauqua County in southeastern Kansas...
Elk County in southeastern Kansas...
* Until 530 AM CDT
* At 456 AM CDT...National Weather Service meteorologists were
tracking numerous strong thunderstorms across southeast Kansas.
This activity was moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible.
* Locations impacted include...
Independence, Eureka, Neodesha, Fredonia, Howard, Altoona, Moline,
Longton, Elk City, Severy, Grenola, Fall River, Elk Falls, Bolton,
Sycamore, Benedict, Climax, New Albany, Coyville and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3727 9664 3748 9659 3748 9652 3770 9653
3791 9644 3775 9596 3773 9596 3773 9589
3760 9553 3739 9553 3710 9589
TIME...MOT...LOC 0957Z 222DEG 40KT 3744 9608
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.